Alert archive / Wyoming / High Wind Watches in 2018

High Wind Watch 12, NWS Cheyenne, WY

February 2, 2018Albany County, Laramie County, Platte County, Wyoming

NWS Cheyenne, WY issued this high wind watch at Feb 2, 2018, 3:56 AM MST for Albany County, Laramie County, Platte County, Wyoming. It took effect at Feb 2, 2018, 8:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 2, 2018, 3:56 AM MST (10:56 UTC)
In effect from
Feb 2, 2018, 8:00 PM MST
Expired
Feb 2, 2018, 1:33 PM MST
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 66 km from the middle of the area, began a volume at 10:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 10.9 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2018-02-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2018-02-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2103 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
543 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Feb 1, 10:30 PM MST, 5 hours 26 minutes earlier.

Area forecast discussion, Feb 1, 10:30 PM MST, 5 hours 26 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1030 PM MST Thu Feb 1 2018

.SHORT TERM...(This evening through Friday night)
Issued at 248 PM MST Thu Feb 1 2018

Main concerns through Friday will be with winds in the wind prone
areas, then with increasing snow over the higher mtns. Gradient
fcst to increase out west overnight and it appears it will be
enough to bring winds at least close to high wind levels around
the Arlington area. 700H winds come up to near 50kts and decent
downward motion should allow these winds to get strong in that
area so have opted to upgrade the watch to a warning for later
this evening through Friday. The other wind prone areas should
see increasing winds but am not confident that high winds will
materialize there but evening shift will have to monitor.
Otherwise chilly overnight with varying amounts of mainly high
cloudiness advecting over the area from the northwest with some
mtn snow showers. Warmer Friday as the cold surface airmass banked
up against the mtns erodes east and warmer downslope flow ensues.

.LONG TERM...(Saturday through Thursday)
Issued at 248 PM MST Thu Feb 1 2018

Somewhat active in the Saturday through Monday time period as
several disturbances pass across in the northwesterly upper flow.
This time looks to be characterized by some wind events in the
wind prone areas especially late Saturday into early Monday while
a cold front backs in and out against the mtns. Best chances for
widespread snow look to be Sunday and again later Monday as a
couple stronger impulses pass across. In the meantime moist
northwesterly flow will keep snow showers going over the higher
mtns through Sunday, varying in intensity as moisture varies.
Given this rather long period of snow have posted a winter storm
watch for the higher mtns for later Friday night into Sunday as
over a foot of snow looks a decent bet. A milder and drier pattern
then should set in by midweek.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1029 PM MST Thu Feb 1 2018

VFR conditions expected the rest of the overnight hours into
Friday. Winds on the increase for our southeast Wyoming airports
with strongest winds at KRWL and KLAR.

&&

.FIRE WEATHER...
Issued at 248 PM MST Thu Feb 1 2018

No concerns anticipated through the weekend with cool temperatures
and min RHs well above critical levels. Gusty winds will be fairly
common around the mtns over the next few days.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Watch from late Friday night through Sunday morning
     for WYZ112-114.

     High Wind Warning from 2 AM to 6 PM MST Friday for WYZ110.

NE...None.
&&

SHORT TERM...RE
LONG TERM...RE
AVIATION...GCC
FIRE WEATHER...RE
Hazardous weather outlook, Feb 1, 2:47 PM MST, 13 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
247 PM MST Thu Feb 1 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111-113-115-
118-119-021315-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-East Platte County-
Goshen County-Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-
Central Laramie County-East Laramie County-
247 PM MST Thu Feb 1 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

There is a good chance for snowfall mainly Sunday into Monday
across much of the area.

.Spotter information statement...

Spotter activation will not be needed.

WYZ106-110-116-117-021315-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
247 PM MST Thu Feb 1 2018

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Winds are expected to increase this evening and may get strong
especially in the Arlington area.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Periods of strong winds are possible through early Monday. Otherwise
There is also a good chance for some snow mainly Sunday into
Monday.

.Spotter information statement...

Spotter activation will not be needed.

WYZ112-114-021315-
Sierra Madre Range-Snowy Range-
247 PM MST Thu Feb 1 2018

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Periods of snow are expected especially over the weekend with
heavy snowfall amounts possible, especially over northwest facing
slopes.

.Spotter information statement...

Spotter activation will not be needed.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 4:01 AM MSTWinter Storm WarningCYSAlbany, Carbon4 days

Nearby

High Wind Watches in Wyoming, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.